Back to Ask the Diabetes Team Ask the Diabetes Team

From Latrobe, Pennsylvania, USA:

My son was in good control of his type 1 for 20 years. In the past three years, he has taken up body building while in college. He has increased his muscle mass significantly while decreasing his body fat percentage to around 7%. He is extremely lean and extraordinarily solid everywhere. Every other day, he takes creatine supplements and has done so for two years. He lifts weights regularly at school where he is an engineering student with high honors. All diabetes blood screenings in the past two years have been fine -- thyroid, A1c, cholesterol -- all are showing perfectly normal and in range for him with the exception of his CPK (creatine phosphokinase) tests which are sky high. In January 2010, it was 790 (range was 24 to 95).

In the past 6 months, he has been falling badly out of control and can not seem to do anything to reel his numbers back in. The endocrinologist was not particularly concerned about the high CPK as he is a body builder and it signifies muscle breakdown, which is the nature of the sport. Could this high level be responsible for insulin resistance? In the past year, he has doubled his basal rates (1.4 to 2.5). He weighs only 155 pounds. He also has very overused infusion sites (hips for years) but it seems to be the only place he is "fat" enough to place a canula.

We are considering two explanations: the CPK is causing malabsorption or his sites are scarred and the insulin is now pooling under his skin causing very poor absorption. After a site change, his control is good for about 18 hours then his post meal highs begin and correction boluses seem ineffective. What do you suggest?


It is known that rigorous exercise causes elevations in CPK. This can occur whether it is related to weight lifting or manual labor. Creatine is not necessarily associated with insulin resistance. It has actually shown to improve insulin sensitivity and glucose tolerance in many studies. I think you have hit upon the issue in your last statement. He may have problems with his infusion sites that do not allow him to use them successfully. I would have him try and use a completely new area and see if this gets better. For many pump users, this also means changing the types of infusion sets they use. I have not heard that CPK elevations cause poor insulin absorption.


Original posting 16 Feb 2010
Posted to Daily Care and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.